Georgia, 2019

Hail and Damaging Winds in Georgia, June 4, 2019

June 4, 2019 · NWS CHS · 7 events in 4 counties and zones

Strong to severe thunderstorms developed across Southeast Georgia as a mid-level shortwave encountered a weak surface boundary during peak diurnal heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong to severe thunderstorms developed across Southeast Georgia as a mid-level shortwave encountered a weak surface boundary during peak diurnal heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 4, 1:00 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 4, 1:00 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
200 PM EDT Tue Jun 4 2019

.SYNOPSIS...
High pressure north of the area will move off the coast today
then remain anchored offshore through late week while a surface
trough lingers over Georgia and the Carolinas. A series of
upper level disturbances are expected to result in periods of
unsettled weather this weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure will be situated to our north while remnants of a
weak front lingers to the south. Aloft, a shortwave trough will
move overhead out of the northwest flow. Given this upper
forcing and the remnant boundary, showers and thunderstorms are
expected to develop this afternoon. There will actually be deep
layer shear present, around 30-35 knots, so some storm
organization is expected. While mid level lapse rates aren't
impressive, SPC mesoanalysis indicates MLCAPE values in the
1500-2000 J/kg range with DCAPEs over 1000 J/kg. A Severe
Thunderstorm Watch was recently issued and will be in effect
through 8 PM this evening. Main threat would be damaging winds,
although with WBZ heights around 10.5 kft, could not rule out
large hail.

Otherwise, temperatures will be noticeably cooler than the past
several days. Highs will be upper 80s/low 90s away from the
beaches.

Tonight: Convection could linger inland in the evening hours
and rain chances are concentrated across locations closer to the
Midlands. For the latter portion of the night there could be
isolated shower development in the onshore southeasterly flow,
but the forecast is dry for now. Temperatures should fall into
the low 70s in most locations.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday and Thursday: The main surface features will be the
extensive offshore ridge and an inland trough over GA and SC.
Broad mid level ridging will prevail mid week, however models
have been trending toward more erosion of the ridge by weak
short waves ejecting from the lower Gulf Coast region on
Thursday. Moisture looks to gradually deepen this period with
Pwats rising over 2 inches at times. Prospects for mainly
diurnal convection are quite decent both days, however details
will take more time to resolve as models have vast differences
in initiation timing and general coverage. We maintained POPS in
the 30-50 percent range each day and 20-30 percent in the
evenings. Potential for severe weather is a bit uncertain,
probably only marginal given forecast mid levels progs and the
onset of deeper moisture aloft. Temps should run close to climo
values, perhaps a couple degrees on the warm side.

Friday: A backdoor front was handled quite differently by the
GFS and ECMWF on the 00Z model run but confidence was there to
raise POPs to likely inland from I-95 as deep moisture and low
level convergence were pinpointing much of southeast GA during
the afternoon hours. It appears that just about anywhere could
see some downpours during late week as the upper ridge moves
offshore.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Confidence remains good that periods of unsettled weather will
develop over the weekend and continue into early next week as
upper troughing and deep moisture prevail. Occasional convective
rains are expected during this period. Showers and tstms may
become numerous at times during the peak diurnal period with
brief heavy rains. Global models lack agreement on the
strength/alignment of the upper trough and we still cap rain
chances at 50-60 percent during daytime periods. Temps are
expected to be near climo during the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR through 18z Wednesday. Brief flight restrictions
possible within afternoon showers and thunderstorms. Have kept
VCTS for now, and will amend if necessary based on latest radar
trends. Otherwise, gusty southeast/east winds will subside after
sunset.

Extended Aviation Outlook: Mainly VFR. Brief restrictions are
possible due to afternoon/evening showers/thunderstorms during
the period.

&&

.MARINE...
Today through Tonight: An enhanced easterly gradient will
feature strengthening onshore flow across the local waters.
East winds will gradually become more southeasterly through the
afternoon. Wind speeds should generally top out in the 15-20
knot range everywhere, with some isolated gusts to around 25
knots at times. At this time, conditions are expected to remain
below Small Craft Advisory thresholds for the Atlantic coastal
waters. In Charleston Harbor, more frequent gusts to 25 knots
are expected and an advisory is in effect from 11 am through 8
pm. Strong thunderstorms will be possible this afternoon and
evening, and a Severe Thunderstorm Watch remains in effect until
8 PM for the nearshore coastal waters including CHS Harbor.

The gradient will weaken overnight and southeast winds will
steadily diminish into the 10-15 knot range by sunrise
Wednesday. Seas should stay in the 2-4 ft range.

Wednesday through Saturday: A southerly component should
prevail mid to late week as the waters will be on the return-
side flow of high pressure offshore. Winds will mainly be 15 kt
or less with seas 2 to 3 ft. The gradient may strengthen over
the weekend as low pressure moves into the Mississippi Valley
region, however models differ on the surface pattern during this
time period. It looks convection will eventually become more
common over the waters beyond late week as deep moisture
increases and diurnal convergence strengthens.

&&

.TIDES/COASTAL FLOODING...
Another round of shallow coastal flooding is expected with the
evening high tide, and chances are better that this will extend
into the southeast Georgia coast. Onshore and elevated easterly
to southeasterly flow will prevail today which will help keep
tidal departures running high. These wind effects combined with
a higher astronomical high tide lead to increased confidence in
coastal flooding. Our current Total Water Level forecast
features ~7.5 ft in Charleston Harbor and ~9.4 ft at Fort
Pulaski. Moderate coastal flooding is increasingly possible and
a Coastal Flood Advisory will almost certainly be needed.

The combination of astronomical influences on onshore winds
will lead to elevated tides. Minor coastal flooding will be
possible with the evening high tides through at least Wednesday,
mainly for the SC coast.

&&

.EQUIPMENT...
WFO Charleston SC will only conduct upper-air soundings at 12Z
until further notice due to a shortage of helium.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ330.

&&

NEAR TERM...ETM
SHORT TERM...
LONG TERM...
AVIATION...BSH
MARINE...BSH
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 4, 12:44 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
144 PM EDT Tue Jun 4 2019

GAZ117-119-139-141-SCZ048>051-051745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
144 PM EDT Tue Jun 4 2019

...SEVERE THUNDERSTORM WATCH 324 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Severe Thunderstorm Watch.

Coastal Flooding: Minor to moderate coastal flooding is expected to
occur with the evening high tide. A Coastal Flood Advisory will be
needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Coastal Flooding: Minor coastal flooding will be possible with the
evening high tides through at least Wednesday. Coastal Flood
Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
051745-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
144 PM EDT Tue Jun 4 2019

...SEVERE THUNDERSTORM WATCH 324 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-051745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
144 PM EDT Tue Jun 4 2019

...SEVERE THUNDERSTORM WATCH 324 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-051745-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
144 PM EDT Tue Jun 4 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 1:51 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT Tue Jun 4 2019

SCZ043-044-041915-
Inland Colleton-Dorchester-
251 PM EDT Tue Jun 4 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...

At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Givhans Ferry State Park. This storm was
nearly stationary.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Summerville, Givhans Ferry State Park, Ridgeville, Givhans,
Knightsville and Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3307 8047 3314 8035 3303 8019 3293 8037
TIME...MOT...LOC 1850Z 323DEG 4KT 3305 8037

MTE
Special weather statement, Jun 4, 1:54 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
254 PM EDT Tue Jun 4 2019

SCZ040-042-041945-
Allendale-Hampton-
254 PM EDT Tue Jun 4 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...

At 252 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Appleton, or near Allendale. This storm was
nearly stationary. Other strong thunderstorms were located near
Fairfax and in far southeastern portions of Allendale County.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Allendale, Hampton, Lake Warren State Park, Fairfax, Brunson,
Gifford, Sycamore and Luray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3292 8102 3268 8139 3281 8143 3282 8142
      3282 8143 3284 8142 3284 8143 3305 8149
      3311 8125
TIME...MOT...LOC 1852Z 323DEG 4KT 3302 8139

MTE
Special weather statement, Jun 4, 2:02 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
302 PM EDT Tue Jun 4 2019

GAZ114-137-041930-
Tattnall-Long-
302 PM EDT Tue Jun 4 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...

At 302 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Donald, or 11 miles northwest of Ludowici,
moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3185 8197 3181 8179 3168 8184 3170 8187
      3171 8188 3173 8191 3176 8192 3175 8193
      3176 8195 3179 8195 3178 8198 3181 8201
TIME...MOT...LOC 1902Z 296DEG 15KT 3178 8192
Special weather statement, Jun 4, 2:06 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
306 PM EDT Tue Jun 4 2019

GAZ114-115-137-138-041930-
Evans-Tattnall-Inland Liberty-Long-
306 PM EDT Tue Jun 4 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...LIBERTY...
LONG AND TATTNALL COUNTIES...

At 306 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Midway, or 11 miles southeast of Claxton,
moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Glennville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3198 8194 3209 8186 3202 8166 3189 8177
TIME...MOT...LOC 1906Z 296DEG 15KT 3202 8182
Special weather statement, Jun 4, 2:32 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
332 PM EDT Tue Jun 4 2019

GAZ114-137-138-042000-
Tattnall-Inland Liberty-Long-
332 PM EDT Tue Jun 4 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
TATTNALL COUNTIES...

At 332 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, or 13 miles south of Claxton,
moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Glennville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3194 8196 3204 8189 3201 8165 3180 8172
TIME...MOT...LOC 1932Z 287DEG 13KT 3197 8185
Local storm report, Jun 4, 2:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
333 PM EDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             GIVHANS                 33.01N  80.34W
06/04/2019  E1.00 INCH       DORCHESTER         SC   PUBLIC

            QUARTER SIZE HAIL REPORTED NEAR GIVHANS FERRY STATE
            PARK.

&&

EVENT NUMBER CHS1900366

RJB

The radar

The Charleston,SC radar (KCLX), 90 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Candler

When
June 4, 2:35 PM EST to 2:36 PM EST
Where
Candler County, 7.8 mi NNW of Pulaski
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.490, -81.980

The Candler County 911 Call Center reported a tree down along Porter Highway near the intersection with Hendricks Road.

Thunderstorm Wind, Screven

When
June 4, 2:38 PM EST to 2:39 PM EST
Where
Screven County, 1.16 mi W of Altman
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.730, -81.640

The Screven County 911 Call Center reported a tree blown down along Highway 21 near the intersection with Carver Avenue.

Thunderstorm Wind, Screven

When
June 4, 2:39 PM EST to 2:40 PM EST
Where
Screven County, 0.58 mi W of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.750, -81.640

A tree was reported down along East Ogeechee Street in Sylvania.

Hail, Bulloch

When
June 4, 2:45 PM EST to 2:46 PM EST
Where
Bulloch County, 1.81 mi SW of Portal
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.510, -81.950

A trained spotter reported hail the size of ping pong balls near the intersection of Metter Road and Banks Dairy Road.

Thunderstorm Wind, Bulloch

When
June 4, 2:45 PM EST to 2:46 PM EST
Where
Bulloch County, 1.81 mi SW of Portal
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.510, -81.950

A trained spotter reported multiple trees and tree limbs down along Metter Road near the intersection with Banks Dairy Road.

Hail, Screven

When
June 4, 3:24 PM EST to 3:25 PM EST
Where
Screven County, 0.69 mi N of Newington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.590, -81.500

A police officer reported quarter size hail in Newington.

Lightning, Liberty

When
June 4, 3:25 PM EST
Where
Liberty County, 1.38 mi N of Gum Branch
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
31.820, -81.630

The Liberty County Emergency Manager confirmed a lightning strike causing a fire at Trinity Missionary Baptist Church on Live Oak Drive. Videos from media indicated a total loss of the structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831279, 831280, 831281, 831274, 831285, 831276, 831278.